Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 17, NWS Grand Rapids, MI

September 14, 20194 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Sep 14, 2019, 3:12 AM EDT for 4 counties in Michigan. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2019, 3:12 AM EDT (07:12 UTC)
Expired
Sep 14, 2019, 11:45 AM EDT
In force
9 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WHUS43 KGRR 140712
CFWGRR

Lakeshore Hazard Message
National Weather Service Grand Rapids MI
312 AM EDT Sat Sep 14 2019

MIZ037-043-050-056-141515-
/O.NEW.KGRR.BH.S.0017.190914T0712Z-190914T1600Z/
Mason-Oceana-Muskegon-Ottawa-
312 AM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL NOON EDT TODAY...

The National Weather Service in Grand Rapids has issued a Beach
Hazards Statement...which is in effect until noon EDT today. 

* High wave action... strong currents and dangerous swimming 
  conditions expected.

* Strong structural currents possible.

* Strong longshore currents possible.

* Rip currents expected.

* Location...Beaches from Grand Haven to Manistee.

* Beaches with particularly dangerous conditions include... 

  Holland State Park... 
  Muskegon State Park... 
  Mears State Park in Pentwater... 
  Stearns Park in Ludington. 
  Grand Haven State Park... 
  Pere Marquette Park in Muskegon...

* Overview/potential impacts...westerly winds will generate waves
  of 3 to 5 feet mainly this morning leading to the hazardous
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High Wave Action makes swimming difficult and can tire even a
strong swimmer quickly. 

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural Currents can
sweep you out into deeper water along the pier structure.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to Prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$


WEATHER.GOV/GRR
1 follow-up statement
019 
WHUS43 KGRR 141545
CFWGRR

Lakeshore Hazard Message
National Weather Service Grand Rapids MI
1145 AM EDT Sat Sep 14 2019

MIZ037-043-050-056-141645-
/O.CAN.KGRR.BH.S.0017.000000T0000Z-190914T1600Z/
Mason-Oceana-Muskegon-Ottawa-
1145 AM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Grand Rapids has cancelled the
Beach Hazards Statement. 

Waves have subsided considerably and the Beach Hazard Statement
has been cancelled.

$$


WEATHER.GOV/GRR

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 14, 1:31 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 14, 1:31 AM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
131 AM EDT Sat Sep 14 2019

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 313 PM EDT Fri Sep 13 2019

- Storms exiting this evening

- Chance for showers and thunderstorms Sunday

- Dry with seasonal temperatures in the 70s most of next week

&&

.UPDATE...
Issued at 1119 PM EDT Fri Sep 13 2019

I have increased the chance for rain and thunderstorms for late
Saturday night into Sunday based on the latest Hi Res model runs.
Both the NAM and HRRR 36 hour run from 00z show a 30 to 50 knot
low level jet aimed as Southwest Michigan Sunday morning. This is
aided by a digging 80 to 90 knot 300 mb jet on the back side of
digging northern stream wave. All of these features support good
moisture transport into Southwest Michigan during the early
morning hours of Sunday. There is thin cape early and EL levels
rise to near 42000 ft by afternoon Sunday. It seems to me there is
an excellent chance of elevated thunderstorms with locally heavy
rain west of US-131 and south of I-96. During the day there is
enough instability for scattered thunderstorms.

&&

.DISCUSSION...(This evening through next Friday)
Issued at 313 PM EDT Fri Sep 13 2019

-- Storms exiting this evening --

Strong to severe convection has initiated along a northeast to
southwest line located just southeast of Jackson County. This
effectively removes our chances for thunder and have updated the
forecast accordingly.

-- Chance for showers and thunderstorms Sunday --

Showers and thunderstorms will be possible from midnight Saturday
night into early Sunday night. Precipitation amounts should not be
heavy and overall chances for measurable precipitation are only in
the 30% range at this time which is not substantially different from
the previous forecast. It is possible rain chances could increase as
we get closer to the event.

Forecast reasoning: Synoptic conditions do not favor significant
rain due to surface high pressure between us and the Gulf of Mexico
limiting moisture return. The upper forcing is characterized by a
minor upper trough in northwest flow aloft. It is not uncommon for
models to sharpen these features as we get closer to the event, so
we could see a more refined time window and an uptick in PoPs with
subsequent forecast updates. A sharper trough would also boost
thunder chances due to stronger mid-level cooling / height falls.

-- Dry with seasonal temperatures in the 70s most of next week --

Confidence is fairly high for dry conditions Monday through
Wednesday. There will be a gradual warmup with highs possibly
reaching the low 80s towards the latter half of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 127 AM EDT Sat Sep 14 2019

Expecting VFR to prevail today, with a small risk for 2000-3000 ft
cigs mainly for AZO/BTL/JXN in the 12z-18z time frame. Winds will
not be nearly as strong today. Beyond this TAF period, we could
see some showers or perhaps thunderstorms impact mainly
MKG/GRR/AZO starting as early as the 06z-12z Sunday timeframe.

&&

.MARINE...
Issued at 313 PM EDT Fri Sep 13 2019

Latest guidance suggests Small Craft Advisory conditions will cease
by mid-morning Saturday. However will leave the current afternoon
expiration time alone for now to see if this trend in the forecast
guidance continues.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 5 PM EDT this afternoon for
     LMZ845>849.

&&

UPDATE...WDM
SYNOPSIS...TJT
DISCUSSION...TJT
AVIATION...Hoving
MARINE...TJT
Hazardous weather outlook, Sep 13, 12:58 PM EDT, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1258 PM EDT Fri Sep 13 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-141700-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1258 PM EDT Fri Sep 13 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will move across southwest Lower Michigan this
afternoon. A few of the storms could be strong to severe east of
US-127 this afternoon. Wind gusts greater than 60 mph are the
main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

LMZ844>849-141700-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1258 PM EDT Fri Sep 13 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

South to southwest wind 15 to 25 knots will be hazardous to small
craft.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

South to southwest wind 15 to 25 knots will be hazardous to small
craft Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

63

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 3:41 PM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren25 hr
Sep 14, 3:42 PM EDTSmall Craft AdvisoryGRR25 hr

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.